Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 16, 2009, 6:14 PM EDT for Washington County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2009, 6:14 PM EDT (22:14 UTC)
- Expired
- Aug 16, 2009, 8:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, TN
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:22 PM EDT | FLASH FLOOD | Johnson City, TN | WIDESPREAD FLOODING IN JOHNSON CITY. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 162214
FFWMRX
TNC179-170015-
/O.NEW.KMRX.FF.W.0024.090816T2214Z-090817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT SUN AUG 16 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF JOHNSON CITY...
* UNTIL 815 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LIKELY PRODUCING FLASH FLOODING OVER JOHNSON CITY.
URBANIZED AREAS WILL BE DANGEROUS TO DRIVE IN. HILLY TERRAIN WILL
WORSEN THE EFFECTS OF FLOODING IN LOW LYING AREAS. SMALL STREAMS
WILL COME OUT OF BANKS AND THREATEN PROPERTY AND TRANSPORTATION.
THIS IS A POTENTIALLY LIFE THREATENING SITUATION. DO NOT TAKE THIS
LIGHTLY. IF YOU COME TO A FLOODED OR CLOSED ROAD, TURN AROUND DONT
DROWN
&&
LAT...LON 3639 8246 3639 8238 3640 8237 3639 8230
3636 8230 3628 8234 3628 8245
$$
BB1 follow-up statement
000
WGUS74 KMRX 162239
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT SUN AUG 16 2009
TNC179-170015-
/O.CON.KMRX.FF.W.0024.000000T0000Z-090817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON TN-
639 PM EDT SUN AUG 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
WASHINGTON COUNTY...
AT 637 PM EDT...JOHNSON CITY LAW ENFORCEMENT REPORTED FLOODING IN
JOHNSON CITY. LOCATIONS ARE TOO NUMEROUS TO MENTION. DO NOT VENTURE
OUT UNLESS YOU HAVE TO, OR YOU ABSOLUTELY KNOW IT IS SAFE TO DO SO.
HEAVY RAINS HAVE LET UP FOR THE MOST PART, OR MOVED ON, BUT RUNOFF
FROM THE PREVIOUS STORMS WILL CONTINUE FOR ANOTHER HOUR OR TWO.
THIS IS A POTENTIALL LIFE THREATENING SITUATION. IF YOU ARE
ENCOURAGED TO EVACUATE OR TO AVOID AN AREA, DO SO. IT IS NOT WORTH
YOUR LIFE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.
&&
LAT...LON 3639 8246 3639 8238 3640 8237 3639 8230
3636 8230 3628 8234 3628 8245
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:15 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 16, 3:15 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SUN AUG 16 2009 .SHORT TERM (TONIGHT THROUGH TUESDAY)...TROPICAL STORM CLAUDETTE FORECAST TO WEAKEN AS IT MOVES FROM NE GLFMEX TO NE MS BY MON AFTN. LOW LEVEL RIDGE WEAKENS OVER S APPALACHIANS RESULTING IN AN INCREASE IN SOUTHERLY FLOW. PWS INCREASE TO NEAR 2.00 BY TUE. CAPES ARE PROGGED TO RISE THROUGH THE PERIOD. GOOD COVERAGE OF CONVECTION EXPECTED EACH DAY AIDED BY DAY TIME HEATING. OVERNIGHT CONVECTION ALSO POSSIBLE DUE TO OLD OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE. ABOVE NORMAL TEMPS CONTINUE. .LONG TERM (WEDNESDAY THROUGH SUNDAY)...A SHORTWAVE TRACKS THROUGH THE AREA ON WEDNESDAY. WITH AMPLE MOISTURE AVAILABLE...WILL KEEP CHANCE POPS GOING FOR WEDNESDAY. ANOTHER SHORTWAVE TRACKS THROUGH ON THURSDAY...WILL KEEP CHANCE POPS GOING FOR THURSDAY AS WELL. A FRONT FOLLOWS ON FRIDAY. WILL CONTINUE THE CHANCE POPS GOING INTO FRIDAY. THE FRONT SHOULD EXITS THE CWA ON SATURDAY...WILL KEEP ONLY SLIGHT CHANCE POPS GOING FOR SATURDAY. DRY WEATHER RETURNS ON SUNDAY. STAYED NEAR MEX GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 88 71 88 70 / 20 50 30 50 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 87 70 86 69 / 20 40 30 50 40 OAK RIDGE, TN 69 87 69 86 69 / 20 40 30 50 40 TRI CITIES AIRPORT, TN 63 87 64 85 66 / 20 30 20 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Aug 16, 4:15 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 415 AM EDT SUN AUG 16 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 415 AM EDT SUN AUG 16 2009 /315 AM CDT SUN AUG 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
In the hours before
Special weather statement, Aug 16, 5:52 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 552 PM EDT SUN AUG 16 2009 TNZ044>047-162245- NORTHWEST CARTER-SOUTHEAST CARTER-UNICOI-WASHINGTON- 552 PM EDT SUN AUG 16 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CARTER...UNICOI AND WASHINGTON COUNTIES... AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHNSON CITY...MOVING NORTH AT 5 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:52 PM EDT | Areal Flood Advisory | MRX | Sevier | 3 hr |
| Aug 16, 5:30 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| Aug 16, 5:41 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 49 min |
| Aug 16, 5:44 PM EDT | Flash Flood Warning | MRX | Blount, Sevier | 2 hr |
| Aug 16, 5:55 PM EDT | Areal Flood Advisory | MRX | Washington | 2 hr |
| Aug 16, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 29 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.